Leflumonide and uni? 🤔: Hi! I'm new to this group! I... - NRAS

NRAS

30,786 members37,168 posts

Leflumonide and uni? 🤔

chloegv1
chloegv1

Hi! I'm new to this group! I was diagnosed with RA a couple months ago, when I was 17 I'm now 18, I started on sulphasalazine, then methotrexate, and am now going onto leflumonide. Was just wondering if people received many side effects from it? As well as this, I'm gutted to have been told not to drink any alcohol at all, when I've only just turned 18 and haven't experienced going out with friends to a club to have a couple drinks. Has anyone drank whilst on leflumonide? If so, did anything happen? As well as this, I'm hoping to go to university next year to study biomedical science and was curious to see if there were any others who have gone through uni whilst coping with RA, and if you have any tips! Thanks! 😊

19 Replies

Hi chlorgv1 and welcome!

Amongst other things, I too take methotrexate and leflunomide but the only time I was advised but to take alcohol, was in relation to methotrexate - not leflunomide,

I was diagnosed 3 years ago and whilst not at uni, I’m a social worker in a busy practice team- hugely busy and all I can advise is pace yourself ! Fatigue can be the greatest struggle so pacing, in my opinion, cannot be rated more highly.

Wishing you the very best going forward.

Marie

chloegv1
chloegv1 in reply to Eiram50

Thank you so much!

Hi. I’m also on leflunomide having been diagnosed 4 years ago. I’m much older than you but haven’t had any side effects from it tho like you they told me to limit alcohol. I think it’s because of potential side effects to the liver. I have drunk on it but not to excess so I think you’re ok with the odd drink however I’m slowly learning that that drinking alcohol generally triggers a lot of inflammation for me so I’m not drinking any more. If you have concerns -and rightly so as you’re young and at a time of your life when you want to be out enjoying yourself at Uni - then I would speak to your rheumatology team again as there are other drugs that are less potentially harmful to the liver that they could put you on. How are your symptoms generally? Are they under control or not? Don’t feel pressured into taking something you’re not happy with. You’re young and have your whole life ahead of you. I wish you good luck with your decisions and a fabulous time when you go to uni.

chloegv1
chloegv1 in reply to hedgehog45

whilst on methotrexate, it would never take the aches and pains away completely, i would still have pain in my jaw, wrists, neck and knees. on the whole im able to go about my daily life as a normal person but would have to take heat packs and painkillers just in case. ive just about got it under control now though! thank you for the advice! and thankyou for relpying!

Hi Chloe,

I was diagnosed with JIA when I was 14. I’d been on mtx but it didn’t agree with me. I was also on steroids and started on leflunomide at 18. I didn’t have any side effects from the leflunomide and was on it for 14 years. I went to uni to study teaching and let’s be honest I drank alcohol and went clubbing, but as the others said try to pace yourself. Listen to your body and make friends with people who understand and won’t pressure you to do things you can’t. Keep up to date with your blood tests. I was still quite uncontrolled at the beginning of uni and the leflunomide worked well for me and I successfully made it through the 4 years. I would sometimes need to lay down and sleep between classes or after before dinner. Make sure the uni know so they can make necessary adjustments for you, I was given a ground floor room as stairs were difficult. I loved my time at uni and you will have an awesome time! Good luck 😊

chloegv1
chloegv1 in reply to ruth_p

Thank you so much! im happy to hear you were able to go through uni even with health complications! thanks for the tips!!!

Ho Chloe........Most people are absolutely fine on Leflunomide, but if your Rheumy has told you he thinks you should abstain from alcohol.......Believe him....your liver will thank you.

He really isn't just trying to ruin your social life......he sees hundred of patients & his training will tell him from all your test results that you & your liver will fare better without alcohol.

It is a real downer to be in your position...but think about it.....you are not a drinker of alcohol & you are embarking on a new drug which has been prescribed for you on that premise. If you suddenly start adding alcohol to the mix you could suddenly feel very poorly.

Maybe after a period of time when you get settled on LFL your Rheumy may allow a few units of alcohol .......but the fact Is, for now, boozy nightclub outings are probably a bit down the line.

Concentrate on getting into university, getting a good degree & controlling your RA......after all you are at the beginning of an exciting time of your life.....don't muck it up for the sake of a few vodkas ! Your No 1 priority just has to be controlling the RA & feeling well enough to embark on university.

Believe me....waking up with a hangover can sometimes make RA seem not too bad!

Good Luck!

chloegv1
chloegv1 in reply to AgedCrone

thankyou so much! i guess i'm going to have to be the driver for all my friends haha! i agree with you, i guess i have to hear it from other people before i get some sense knocked into me!

AgedCrone
AgedCrone in reply to chloegv1

Coming to terms with the acceptance of RA meds doesn't come overnight.Once you've got your head around it things will fall into place & off you'll go to uni!

Good luck ...hope the Leflunomide works it's magic for you.

I think you will find that there are lots of students nowadays who don't drink alcohol and enjoy themselves just as much. But you will need to pace yourself and build in rest periods with a long term condition like Rheumatoid Disease. So don't expect to get your work done AND have a totally wild time! (I can remember - although it's a long time ago - suddenly realising at the end of the first term that I would really have to spend more time working and less time going out!)

chloegv1
chloegv1 in reply to oldtimer

thank you so much!

Hidden
Hidden

The only problem I have with Leflunomide is high blood pressure, which I'd never had before. But then I'm old enough to be your granny.

chloegv1
chloegv1 in reply to Hidden

haha thankyou for the reply!

Hi Chloe

I am also new here😀

Leflunomide is the only DMARD that did not give me any side effects... I have been on it for 2 years, only thing it wasn’t strong enough so am on Simponi also..

I drink alcohol at weekends with no ill effects...

Good luck to you!

chloegv1
chloegv1 in reply to Autumnred21

thank you!!

Mtx is especially hard on livers, that's why we have blood tests every 3 mos to stay on top of internal problems that can occur without us knowing until its too late. I'm much older and been on mxt and hydroclorquin since 2014. Have had no problems or side effects but I don't drink alcohol so it wasn't a big chg for me to not drink. RA can also affect your organs so it's best in, my opinion, not to take anything that could help jeopardize internal organs.

Hi I'm sorry you have been diagnosed with RA at such a young age it's not good and so darned painful,

I've been on Leflunomide for 3 months with no side effects but it hasn't worked for me and I've been put on Benipali a different type of drug.

I would stick to the rules of no

Alcohol if I was you because it can damage your liver,Good luck with the Leflunomide,

Jeanne

chloegv1
chloegv1 in reply to Bradclew

thanks so much!!

I don't know about Drink, which I have never had . I have been taking Lefodomide for about 6 months, I have seen a difference, it's another story the blood tests say.

You may also like...